Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 209, NWS Raleigh, NC

July 3, 2011Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 3, 2011, 4:19 PM EDT for Forsyth County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 4:19 PM EDT (20:19 UTC)
Expired
Jul 3, 2011, 5:00 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

661 
WUUS52 KRAH 032019
SVRRAH
NCC067-032100-
/O.NEW.KRAH.SV.W.0209.110703T2019Z-110703T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
419 PM EDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HUNTSVILLE...OR 9 MILES NORTH OF
  MOCKSVILLE...MOVING NORTHEAST AT 5 MPH. QUARTER SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HUNTSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THIS THUNDERSTORM IS PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3612 8050 3612 8046 3614 8044 3619 8044
      3608 8029 3599 8034 3598 8040 3601 8042
      3606 8047 3604 8049 3604 8050 3608 8052
TIME...MOT...LOC 2019Z 213DEG 2KT 3603 8054

$$

VINCENT
4 follow-up statements
210 
WWUS52 KRAH 032027
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 PM EDT SUN JUL 3 2011

NCC067-032100-
/O.CON.KRAH.SV.W.0209.000000T0000Z-110703T2100Z/
FORSYTH NC-
427 PM EDT SUN JUL 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN FORSYTH COUNTY...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
HUNTSVILLE...OR 10 MILES NORTH OF MOCKSVILLE...MOVING NORTHEAST AT 5
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...WESTERN PORTIONS OF 
CLEMMONS AND LEWISVILLE...AND OTHER AREAS CLOSE TO THE YADKIN AND 
DAVIE COUNTY BORDER.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THIS THUNDERSTORM IS PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3612 8050 3612 8046 3614 8044 3619 8044
      3608 8029 3599 8034 3598 8040 3601 8042
      3606 8047 3604 8049 3604 8050 3608 8052
TIME...MOT...LOC 2026Z 225DEG 6KT 3605 8051

$$

VINCENT
830 
WWUS52 KRAH 032040
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT SUN JUL 3 2011

NCC067-032100-
/O.CON.KRAH.SV.W.0209.000000T0000Z-110703T2100Z/
FORSYTH NC-
440 PM EDT SUN JUL 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN FORSYTH COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
DEVELOPING SEVERE THUNDERSTORM.  THIS NEW STORM WAS LOCATED OVER 
FARMINGTON IN DAVIE COUNTY...OR 8 MILES NORTH OF MOCKSVILLE...MOVING 
NORTHEAST AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER TO GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...WESTERN PORTIONS OF 
LEWISVILLE AND CLEMMONS...OR ALONG THE YADKIN RIVER IN EXTREME 
SOUTHWEST FORSYTH COUNTY.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THIS THUNDERSTORM IS PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3612 8050 3612 8046 3614 8044 3619 8044
      3608 8029 3599 8034 3598 8040 3601 8042
      3606 8047 3604 8049 3604 8050 3608 8052
TIME...MOT...LOC 2037Z 232DEG 6KT 3602 8055

$$

VINCENT
241 
WWUS52 KRAH 032048
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT SUN JUL 3 2011

NCC067-032100-
/O.CON.KRAH.SV.W.0209.000000T0000Z-110703T2100Z/
FORSYTH NC-
448 PM EDT SUN JUL 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN FORSYTH COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
FARMINGTON IN NORTHEAST DAVIE COUNTY...OR 8 MILES NORTH OF 
MOCKSVILLE...MOVING EAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...AREAS ALONG THE YADKIN 
RIVER IN EXTREME SOUTHWEST FORSYTH COUNTY.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3612 8050 3612 8046 3610 8044 3608 8041
      3599 8034 3598 8040 3601 8042 3606 8047
      3604 8049 3604 8050 3608 8052
TIME...MOT...LOC 2047Z 262DEG 9KT 3602 8052

$$

VINCENT
492 
WWUS52 KRAH 032054
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT SUN JUL 3 2011

NCC067-032104-
/O.EXP.KRAH.SV.W.0209.000000T0000Z-110703T2100Z/
FORSYTH NC-
454 PM EDT SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORSYTH COUNTY
EXPIRES AT 500 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS RAPIDLY WEAKENED...AND 
SEVERE WEATHER IS NO LONGER EXPECTED. THEREFORE...THE WARNING WILL 
BE ALLOWED TO EXPIRE AT 500 PM.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3612 8050 3612 8046 3610 8044 3608 8041
      3599 8034 3598 8040 3601 8042 3606 8047
      3604 8049 3604 8050 3608 8052
TIME...MOT...LOC 2054Z 262DEG 9KT 3602 8050

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:10 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 3, 3:10 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT SUN JUL 3 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL EXTEND INTO NORTH CAROLINA FROM THE WEST
INTO TONIGHT... THEN BEGIN TO WEAKEN AS A MID LEVEL TROUGH FORMS
OVER THE EASTERN UNITED STATES. THIS WILL LEAD TO INCREASING CHANCES
FOR SHOWERS AND STORMS FROM MONDAY THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 255 PM SUNDAY...

THROUGH TONIGHT: CONVECTION HAS BEEN SLOW TO GET GOING SO FAR TODAY
WITH LINGERING CONVECTIVE INHIBITION... A VERY WEAK WIND FIELD
THROUGH THE COLUMN... AND MEAGER TO ABSENT DYNAMIC FORCING FOR
ASCENT. BUT A BAND OF MODERATELY UNSTABLE CONDITIONS HAS BEEN
TRENDING INCREASINGLY SO IN THE LAST FEW HOURS FROM THE SOUTHERN
FOOTHILLS AND SOUTHERN PIEDMONT ALONG THE HIGHWAY 64 CORRIDOR
THROUGH THE TRIANGLE REGION TO NEAR ROCKY MOUNT AND WILSON. THIS
LIKELY CORRESPONDS TO THE WEAK 850 MB CONVERGENCE ZONE SEEN ON THE
12Z UPPER AIR DATA ANALYSIS AND ALONG WHICH STORMS DEVELOPED OVER VA
EARLIER THIS MORNING. EXPECT WE WILL CONTINUE TO SEE SCATTERED STORM
DEVELOPMENT IN THIS ZONE... AND THIS WILL BE REFLECTED IN THE
FORECAST FOR THE REST OF THE AFTERNOON INTO EARLY EVENING... HOWEVER
THE VERY WEAK DEEP LAYER SHEAR SHOULD LIMIT COVERAGE SOMEWHAT. THE
MORE SUBSTANTIAL AND ORGANIZED STORMS ARE LIKELY TO ARRIVE BY
EARLY-MID EVENING AS A VORTICITY LOBE... SEEN CLEARLY IN WATER VAPOR
IMAGERY FROM WV THROUGH MD TO NJ... DROPS SE TOWARD NC. AGAIN... THE
RELATIVELY WEAK MID LEVEL WIND FIELD WILL LIMIT THE DYNAMIC
CONTRIBUTION TO FORCING... BUT EVEN SO... THE EXTENT OF DPVA ALONG
WITH THE LINGERING SURFACE HEAT FLUX... STEADILY IMPROVING MOISTURE
WITH RISING PW VALUES AND HIGH IN SITU SURFACE DEW POINTS... AND A
LIKELY SOUTHEAST-MOVING COLD POOL POINT TO A GOOD CHANCE OF STORMS
EXPECIALLY ACROSS THE NRN TWO-THIRDS OF THE CWA THROUGH MIDNIGHT.
EXPECT ACTIVITY TO WANE QUICKLY THEREAFTER AS IT HEADS SOUTHEAST
INTO A MORE HOSTILE AND WEAKER SHEAR ENVIRONMENT IN SRN NC.
OBSERVATIONS AND FORECAST SOUNDINGS SHOW MARGINAL INSTABILITY ALOFT
IN THE -10C TO -30C LAYER... AND WITH THE WEAK SHEAR... SEVERE
STORMS ARE NOT ANTICIPATED... ALTHOUGH THE STRONGEST CELLS MAY
PRODUCE A FEW WIND GUSTS OVER 35 MPH THROUGH THIS EVENING. LOWS
67-71. PATCHY FOG IS POSSIBLE BUT THE STEADY LIGHT SW BREEZE SHOULD
MITIGATE DEVELOPMENT OF WIDESPREAD FOG/STRATUS OVERNIGHT.

FOR MONDAY: MID LEVEL HEIGHTS WILL CONTINUE TO SLOWLY FALL AS MEAN
TROUGHING DIGS OVER NORTHEAST NOAM... PUSHING THE WESTERLIES
SOUTHWARD TOWARD NC. AS THE SURFACE FRONT APPROACHES THE NC/VA
BORDER AREA BY AFTERNOON... THE EXPANDING LOW LEVEL MOISTURE
TRANSPORT COMBINED WITH PW VALUES TRENDING ABOVE NORMAL (TO NEAR 2
INCHES)... INCREASING DPVA AS A SHORTWAVE TROUGH DROPS INTO THE
REGION FROM THE NNW... WEAK BUT EVIDENT UPPER DIVERGENCE ASSOCIATED
WITH A 60 KT JETLET OVER THE MIDATLANTIC COAST... AND RISING 925-850
MB MASS CONVERGENCE ALL SUGGEST ANOTHER ROUGH OF SCATTERED STORMS IN
THE AFTERNOON THROUGH EARLY EVENING... DEVELOPING FIRST OVER THE
NORTHERN AND WESTERN PIEDMONT BY EARLY EVENING THEN PROPAGATING TO
THE SOUTHEAST THROUGH THE AFTERNOON AND INTO THE EVENING. BETTER
DEEP LAYER SHEAR SHOULD ALLOW STORMS TO ORGANIZE MORE FREELY AND WE
MAY SEE A FEW MORE STRONG CELLS IF SUFFICIENT HEATING CAN TAKE PLACE
TO OVERCOME THE MORNING CONVECTIVE INHIBITION FROM WARM AIR ALOFT AT
850-700 MB. EXPECT HIGHS OF 92-97. -GIH

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM SUNDAY...

IN THIS PERIOD...THE PRIMARY DIFFERENCES BETWEEN THE GFS AND NAM ARE
WITH REGARD TO INSTABILITY AND THE SOUTHWARD TRANSLATION OF AN
APPARENT SHEAR AXIS INTO CENTRAL NORTH CAROLINA DURING MID-WEEK.
700MB TEMPERATURES ON THE GFS ARE A DEGREE OR TWO WARMER ESPECIALLY
SOUTHEAST AS COMPARED TO THE NAM...THE RESULT BEING THAT THE GFS HAS
LESS QPF TOWARD LOCATIONS LIKE KFAY...KCTZ...AND KGSB AND LOWER
OVERALL PRECIPITABLE WATER VALUES AS COMPARED TO THE NAM...WHICH FOR
THE LATTER SUGGESTS NEAR 2 INCHES THROUGHOUT CENTRAL NORTH CAROLINA
FOR TUESDAY AND WEDNESDAY. IN ADDITION...WITH THE APPARENT SHEAR
AXIS FARTHER NORTH...THE GFS HAS GREATER LIFT AND UPPER DIVERGENCE
ACROSS SOUTHERN VIRGINIA...AND THE NORTH AND NORTHWEST PIEDMONT.
SYNOPTICALLY...OVERALL MOISTURE WILL BE GOOD OVER CENTRAL NORTH
CAROLINA...AND WHILE LEANING MORE TOWARD THE GFS MAINLY DUE TO WHAT
SEEMS TO BE SPURIOUS LOW PRESSURE DEVELOPMENT OFF THE SOUTHEAST
COAST BY THE NAM DURING MID-WEEK...THE FORECAST WILL CHANGE LITTLE
FROM THE PREVIOUS ONE.

CONSIDERING THE MOISTURE INCREASE STILL ADVERTISED BY THE SHORT-TERM
GUIDANCE...AT LEAST CHANCES FOR SHOWERS AND THUNDERSTORMS ARE
WARRANTED VIRTUALLY EACH PERIOD THROUGH WEDNESDAY...AND BEYOND AS
NOTED IN THE LONG-TERM SECTION BELOW. MID-LEVEL SHEAR AXIS PUSHING
SLOWLY SOUTH...AND DECENT INSTABILITY WITH LIFTED INDICES FROM NEAR
-4C TO -6C TUESDAY AND WEDNESDAY...SUGGEST AT LEAST SCATTERED
SHOWERS AND THUNDERSTORMS WITH LOW-LEVEL LIFT PROVIDED IN PART BY
THE PIEDMONT TROUGH WHICH BOTH THE GFS AND NAM FORECAST. THE GRIDDED
FORECAST WILL REFLECT A SLIGHT DIURNAL MINIMUM ESPECIALLY AROUND
SUNRISE BUT OUTFLOW BOUNDARIES AND POSSIBLE MCVS IN SUCH A MOIST AIR
MASS COULD SUPPORT WIDELY SCATTERED TO SCATTERED DEEP CONVECTION
LINGERING WELL INTO THE OVERNIGHT HOURS. BASED ON THE FORECAST OF
THE LOCATION OF THE SURFACE TROUGH...AND IN DEFERENCE TO THE GFS
FORECAST OF HIGHER MID-LEVEL TEMPERATURES AND SLIGHTLY LESS OVERALL
MOISTURE SOUTHEAST...WILL IN GENERAL HAVE HIGHER CHANCES NORTHWEST
AND LOWER CHANCES SOUTHEAST. NUMEROUS SHOWERS SHOULD OCCUR AT SOME
POINTS IN THIS PERIOD AND ALMOST WENT AS HIGH AS LIKELY FOR LATE
MONDAY AFTERNOON AND MONDAY EVENING ESPECIALLY NORTH WHERE BOTH THE
NAM AND THE GFS AGREE ON RELATIVELY HIGH MOISTURE AND DECENT UPPER
DIVERGENCE AND 850MB CONVERGENCE. HOWEVER...WILL ALLOW LATER DATA TO
SEE IF THIS CONTINUES TO BE SUPPORTED IN THE DETAILS GIVEN THE WEAK
FLOW SURFACE AND ALOFT. OVERNIGHT LOWS WILL BE 70 TO 75...AND HIGHS
TUESDAY IN THE LOWER TO MID 90S SHOULD COOL SLIGHTLY TO THE UPPER
80S TO JUST SHY OF 95 WEDNESDAY AS 1000-850MB THICKNESSES COOL
SLIGHTLY AND WHEN OVERALL CLOUD COVER FOR THE DAY IS EXPECTED TO BE
A LITTLE HIGHER. IF THE GFS IS CORRECT...SLIGHTLY HIGHER BOUNDARY
LAYER WINDS COULD PROVIDE FOR THE POTENTIAL FOR A FEW SEVERE WIND
GUSTS IN THE STRONGEST STORMS. THE NAM IS SEVERAL KNOTS WEAKER WITH
THE SOUTHWEST WIND JUST OFF OF THE SURFACE BOTH TUESDAY AFTERNOON
AND WEDNESDAY AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...

LONG-TERM GUIDANCE HAS BEEN VERY CONSISTENT KEEPING CENTRAL NORTH
CAROLINA ON THE EASTERN SIDE OF AN UPPER TROUGH ALOFT...WITH A SHEAR
AXIS ALOFT NEARBY OR OVERHEAD. AT THE SAME TIME...DEPENDING ON THE
GUIDANCE...CENTRAL NORTH CAROLINA IS LOCATED IN A WEAK FRONTAL ZONE
OR IN THE SOUTHERN END OF A FRONTAL ZONE WITH A PIEDMONT TROUGH IN
PLACE. MEAN RELATIVE HUMIDITY IS HIGH BASICALLY THROUGHOUT THE
PERIOD...AND 850MB THETA-E RIDGING OVER THE AREA IS ABOUT STATIONARY
THROUGH THE PERIOD. WHILE JET SUPPORT APPEARS MEAGER...EXCEPT FOR AN
INCREASE IN THE UPPER-LEVEL WINDS ON SATURDAY IF THE GUIDANCE
VERIFIES...ENOUGH MOISTURE AND LIFT FROM OTHER PARAMETERS SHOULD
EXIST VIRTUALLY EACH DAY FOR AT LEAST A CHANCE OF SHOWERS AND
THUNDERSTORMS.

BUFKIT SOUNDINGS FROM THE GFS AND ITS ENSEMBLES SHOW DAILY...DIURNAL
SURFACE-BASED CAPE RANGING FROM ABOUT 1000-2000J/KG. AS PRECIPITABLE
WATER VALUES ARE WELL ABOVE 1.5 INCHES AND SOMETIMES AROUND 2
INCHES...QPF IS SHOWN BY THE GFS AND THE ECMWF...AND EVEN TO A LARGE
DEGREE THE CANADIAN...EACH DAY. GFS MOS ENSEMBLE POPS ARE ALSO ALL
ABOVE CLIMATOLOGY EACH DAY...WITH NO MEMBER SHOWING EVEN ONE PERIOD
WITH A POP AT OR BELOW CLIMATOLOGY. WILL INCREASE THE POPS TO SOLID
CHANCES DIURNALLY EACH DAY THROUGH SATURDAY MAINTAINING CHANCES WITH
SMALLER POPS AT NIGHT BASED SIMPLY ON THE MOISTURE...THE LOW-LEVEL
PATTERN...AND AS YET UNKNOWN MESOSCALE INFLUENCES THAT WILL LIKELY
TAKE SHAPE AS THE WEEK PROGRESSES. AT SOME POINT...AS THE TRUE
POTENTIAL BECOMES BETTER REALIZED...IT WOULD SEEM SOME PERIODS WILL
ALMOST CERTAINLY HAVE AT LEAST LIKELY POPS. WIND FIELDS ALOFT ARE
NOT TOO STRONG...AND WHILE ISOLATED SEVERE WEATHER WITH THE
STRONGEST CLUSTERS IS CERTAINLY POSSIBLE ALTHOUGH 850MB WINDS BARELY
REACH 15KT WEDNESDAY AND THURSDAY...AND ARE LESS FRIDAY AND
SATURDAY...THE PRIMARY CONCERN SEEMS TO BE LOCALLY HEAVY RAIN
PARTICULARLY FOR URBAN AND POOR DRAINAGE AREAS. WILL REFLECT THE
POTENTIAL FOR HEAVY RAIN AT TIMES IN THE HAZARDOUS WEATHER OUTLOOK.
EXPECT HIGH TEMPERATURES IN THE NORMAL RANGE...WITH OVERNIGHT LOWS
DUE TO SOME CLOUDS AND MOISTURE LIKELY TO BE A CATEGORY OR TWO ABOVE
NORMAL ON AVERAGE DURING THIS LONG-TERM PERIOD. BY SUNDAY...WITH THE
GFS...IF IT VERIFIES...SHOWING A LITTLE LESS MOISTURE AND
INSTABILITY BY THEN...WILL LOWER THE POPS TO SLIGHT CHANCE ON THE
SEVENTH DAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 155 PM SUNDAY...

VFR CONDITIONS WILL DOMINATE AT ALL CENTRAL NC TERMINAL FORECAST
SITES THROUGH 18Z ON THE 4TH... ALTHOUGH A BRIEF PERIOD OF ADVERSE
WEATHER REMAINS POSSIBLE. HIGH PRESSURE IS STRETCHED ACROSS THE
CAROLINAS... MIDATLANTIC... AND CENTRAL AND SOUTHERN APPALACHIANS
THIS AFTERNOON... ALLOWING FOR CONSIDERABLE SUNSHINE WITH JUST
SCATTERED CLOUDS BASED ABOVE 4 KFT. PREDAWN STORMS OVER VA FIZZLED
BEFORE REACHING CENTRAL NC THIS MORNING... HOWEVER ADDITIONAL STORMS
ARE EXPECTED TO FIRE JUST TO OUR NORTH AND MOVE SOUTHWARD INTO NC
LATE THIS AFTERNOON THROUGH THIS EVENING... AND A FEW STORMS COULD
DEVELOP ALONG THE HIGHWAY 64 CORRIDOR AS WELL MAINLY AFTER 20Z. WITH
COVERAGE OF STORMS REMAINING SCATTERED AT MOST... HAVE NOT PLACED
PREVAILING THUNDER ANYWHERE AT THIS TIME. DUE TO THE FAIRLY WEAK
WINDS FROM THE MIXED LAYER UP INTO THE MID LEVELS... ANY STORMS MAY
HAVE DIFFICULTY ORGANIZING AND MAY MEANDER AS THEY BECOME
OUTFLOW-DOMINANT. STORM COVERAGE IS EXPECTED TO BE VERY LOW TO ZERO
AFTER 05Z TONIGHT. AREAS OF LIGHT FOG PRODUCING MVFR CONDITIONS ARE
POSSIBLE AT FAY... WITH LOW CHANCES ELSEWHERE. AFTER LIGHT WINDS
MAINLY FROM THE SW OVERNIGHT... ANY FOG WILL LIFT BY MID MORNING
MONDAY WITH THE RESUMPTION OF A SW SURFACE BREEZE AT 8-12 KTS.

LOOKING BEYOND 18Z MONDAY AFTERNOON... THE POTENTIAL FOR EARLY
MORNING IFR STRATUS AND FOG WILL BE FAIRLY HIGH TUESDAY AND AGAIN
WEDNESDAY... ESPECIALLY FROM FAY UP THROUGH THE TRIAD. OTHERWISE...
AS AN UPPER LEVEL LOW PRESSURE TROUGH BECOMES ESTABLISHED OVER THE
EASTERN UNITED STATES... ATLANTIC- AND GULF-SOURCE AIR WILL BE
TAPPED AND WILL RESULT IN GRADUALLY THICKENING AND DEEPENING
MOISTURE OVER CENTRAL NC FROM MONDAY NIGHT ON THROUGH FRIDAY. AS WE
GET INTO A GENERAL WET PATTERN... SCATTERED TO NUMEROUS SHOWERS AND
STORMS ARE ANTICIPATED EACH DAY... ESPECIALLY DURING THE AFTERNOON
AND EVENING... AND A PERIOD OF MVFR CONDITIONS IS POSSIBLE AT ANY
SITE DURING THIS PERIOD. WHILE STORMS THROUGH MID WEEK SHOULD BE
DISCRETE AND CIRCUMNAVIGABLE... THEIR ERRATIC MOVEMENT COULD PRESENT
A CHALLENGE FOR AVIATION INTERESTS. -GIH

&&

.CLIMATE...
HERE ARE THE TEMPERATURE RECORDS FOR JULY 3RD AND 4TH.

RDU (RALEIGH-DURHAM AIRPORT):
JUL 3: RECORD HIGH 98 (1955) - RECORD HIGH MINIMUM 72 (1997)
JUL 4: RECORD HIGH 99 (2002) - RECORD HIGH MINIMUM 75 (2006)

GSO (GREENSBORO PIEDMONT TRIAD AIRPORT):
JUL 3: RECORD HIGH 97 (1970) - RECORD HIGH MINIMUM 73 (1941)
JUL 4: RECORD HIGH 98 (1970) - RECORD HIGH MINIMUM 72 (2005)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...DJF
LONG TERM...DJF
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 3, 2:54 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT SUN JUL 3 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-041900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
254 PM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ANY DAY DURING THE WEEK. DUE TO
THE AVAILABLE MOISTURE IN THE AIR...ANY THUNDERSTORMS THAT MOVE
SLOWLY...OR REPEATEDLY OVER THE SAME LOCATION...COULD PRODUCE
ENOUGH RAINFALL TO RESULT IN FLOODING OF URBAN AND POOR DRAINAGE
AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

DJF

In the hours before

Special weather statement, Jul 3, 3:39 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT SUN JUL 3 2011

NCZ021-038-032015-
DAVIDSON-FORSYTH-
339 PM EDT SUN JUL 3 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH AND DAVIDSON
COUNTIES THROUGH 415 PM EDT...

AT 337 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLEMMONS...OR ABOUT 7 MILES SOUTHWEST OF WINSTON-SALEM...MOVING EAST
AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...AREAS ALONG HIGHWAY
52 BETWEEN WINSTON-SALEM AND WELCOME.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3613 8043 3613 8009 3589 8012 3593 8038
      3596 8038 3596 8039 3599 8043 3601 8042
      3603 8045
TIME...MOT...LOC 1937Z 276DEG 5KT 3603 8034

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:39 PM EDTSpecial Weather StatementRAHForsyth36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.